Posted by: hockeygrl1 | February 28, 2011

Prednisone. Wonder drug?

Side effects may include: Nausea, vomiting, loss of appetite, heartburn, trouble sleeping, increased sweating, or acne. Also Muscle pain/cramps, irregular heartbeat, weakness, swelling hands/ankles/feet, unusual weight gain, signs of infection (such as fever, persistent sore throat), vision problems (such as blurred vision), vomit that looks like coffee grounds, black/bloody stools, severe stomach/abdominal pain, mental/mood changes (such as depression, mood swings, agitation), slow wound healing, thinning skin, bone pain, menstrual period changes, puffy face, seizures, easy bruising/bleeding. Your blood sugar level rise, which can cause or worsen diabetes. Tell your doctor right away if you develop symptoms of high blood sugar, such as increased thirst and urination. If you already have diabetes, be sure to check your blood sugars regularly. Your doctor may need to adjust your diabetes medication, exercise program, or diet. Symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

WOW! That’s a long list. Sometimes I wonder if the benefits of taking this drug out weigh the side-effects. This becomes especially true when I’m on a high dose or tapering. On a high dose all these side-effects are amplified. OK, I’ve never had loss of appetite on prednisone so maybe not all.

Imagine being exhausted, just more tired than you’ve ever been, and not being able to sleep.  You mind keeps racing from one thing to another and no matter what you do, you can’t turn it off. You lay there with your heart pounding (also because of the prednisone) wishing to fall to sleep. Once you do, you wake up a few hours later all wet. Great, you were sweating in your sleep and now you have to pee. Back to trying to sleep again.

This goes on and on, night after night.

The mood changes are hell too. Keep in mind you’re already depressed because you’re dealing with a life changing illness and if you’re back on high doses of prednisone, it’s bad. Every little thing can set you off. Like being woke up from a nap or a cat peeing on your clothes. It doesn’t have to be anything major. It’s funny because other people who have taken high doses of prednisone know this, but tell you that you can’t be that way. Why not? You say it does it to you. Can’t you be a little sympathetic to me?

The moon face is back already. It’s only been a month and most of that month was on only 20 mg. (I’ve taken as high as 80 mg). Yeah, moon face a a fat middle. That’s what it does to you. It’s not by choice and not because I eat too much. It’s a side-effect of a medication that is keeping me alive. I wish I could scream this at people who look at me funny. *maybe this is a mood change… smile* But we are a look driven society, and I’m fat right now, so I only get bad looks. That really puts a damper on trying to date. lol

I’m not saying that my appetite has not increased. I’m sure I’ve ate a dozen cupcakes in the last week. I don’t know what it is about them, but this time around they are my snack of choice. I’m trying all the little tricks; drinking a big glass of water before I eat, eating veggies when I feel the need, eat the protein first at dinner, none of it is working. The cupcakes are calling my name. *Really they are. Can’t you hear them? lol*

The bruising has begun too. If a dog jumps up on me and scratches my skin with their nails, I’m red for hours. Plus I’m kind of a klutz. I blame it on my weight gain. I haven’t adapted to my new size. I run into things all the time. My poor legs. Good thing it’s cold and not shorts weather yet. Oh yeah, they’re hairy too. Prednisone makes your hair grow faster. Maybe I’ll need to start shaving my face.

I have shaky hands, like my dad. He’s had that problem ever since I can remember. I understand his frustration in doing little things, like threading a needle. Even buttoning buttons can annoy me. *Its the moodiness again*  I enjoy making jewelry and this has become hindered as my hands shake. I have to ask for help from my kids. I should say that my whole body shakes. I bounce my legs and shift position frequently. It’s like I’m on speed, I guess (I guess cuz I’ve never taken speed). My whole body feels hyper, but exhausted.  Is that possible?

I get obsessive compulsive disorder symptoms as well. I had always had a need to have everything in its place and being on prednisone make this nuts. I can’t just sit and relax if things are everywhere. Things need to be put away. No dishes in the sink, no clutter on the table, and no animal hair on the floor. You might be wondering why this is a bad thing, because it is. I am ordered to ‘rest and relaxation’ while the swelling around my lungs goes down. If I do anything active, like vacuum, I breath harder and it hurts my chest. What a crazy world I live in!

Today, was my first day tapering the ‘wonder drug’ and I’m miserable. When I decrease this medication, my whole body hurts. I can’t even describe how it feels other than every bone in my body aches, no position is comfortable, and I just want to cry. I move from the bed to the couch, try laying down, sitting in a straight chair, stretching on the floor, and nothing helps. Not even the pain medication for the pleurisy.

All this on a day I need to function. It’s parent/teacher conference night and we have a meeting about preparing Brandon for life after high school. Oh yeah, Cassie has hip hop too. I wish I could send the kids with mom & dad or Jason & Karley, but this is one I have to do myself. So let me scream for a second…. AWWWWWWW STTTOOOPPP IT LLLLUUUUPPPPUUUUSS!

Prednisone is also used to suppress your immune system, so please let me avoid all sick people when I go out today. I don’t think a cold or flu would help my pleurisy any. I did have the flu shot, like I do every year, but it’s no guarantee. I’m just hoping the sick stay home.

So if you see me out and about, “How are you feeling?” isn’t the best question to ask me. It will probably get a sharp response. I haven’t been around for a while because I’m worse, duh!  I’m not happy about it and I’m on a medication I hate and that makes me crazy. Let’s leave the crazy person alone.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: